|LETTER TO THE EDITOR
|Year : 2018 | Volume
| Issue : 4 | Page : 215-216
Leprosy cases with respiratory infection – Rule out tuberculosis simultaneously with dapsone syndrome
Pugazhenthan Thangaraju, Sajitha Venkatesan
Department of Clinical Division, Central Leprosy Teaching and Research Institute, Ministry of Health and Family Welfare, Government of India, Chengalpattu, Tamil Nadu, India
|Date of Submission||21-Jun-2018|
|Date of Acceptance||28-Jul-2018|
|Date of Web Publication||1-Nov-2018|
Dr. Pugazhenthan Thangaraju
Central Leprosy Teaching and Research Institute, Ministry of Health and Family Welfare, Government of India, Chengalpattu, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Thangaraju P, Venkatesan S. Leprosy cases with respiratory infection – Rule out tuberculosis simultaneously with dapsone syndrome. Indian J Pharmacol 2018;50:215-6
|How to cite this URL:|
Thangaraju P, Venkatesan S. Leprosy cases with respiratory infection – Rule out tuberculosis simultaneously with dapsone syndrome. Indian J Pharmacol [serial online] 2018 [cited 2021 Oct 16];50:215-6. Available from: https://www.ijp-online.com/text.asp?2018/50/4/215/244716
We read with great interest the drug watch article by Pai et al. The authors have nicely brought to the notice of the health-care community regarding the importance of old and currently used drug dapsone. They have reported a case of a patient who was on dapsone as part of multidrug therapy for leprosy following which she developed dapsone hypersensitivity syndrome and associated hypothyroidism and diabetes and finally succumbed to septic shock. This is a very nice article to be discussed extensively in various aspects apart from dapsone syndrome alone. Regarding the rationale of using dapsone in multidrug therapy, we have certain confusion regarding the WHO regimen. It is mentioned in the article that the patient had been taking tablet dapsone 100 mg daily and capsule rifampicin 450 mg daily for the treatment of leprosy. As per the WHO regimen, the standard adult blister calendar pack treatment regimen for multibacillary (MB) leprosy consists of pulse dose of rifampicin 600 mg added with clofazimine 300 mg and sulphone drug dapsone 100 mg once at every month, followed by a consecutive daily dose for 28 days with clofazimine 50 mg and dapsone 100 mg [Figure 1]. The treatment duration in case of MB regimen is 12 months that has to be completed within 18 months. In the patient discussed, it may be some other protocol that is highly questionable.
The clinical features apart from dapsone syndrome also correlate with the features of type 1 lepra reaction as the patient is getting the reaction once the steroid is tapered with anasarca. Hence, this is a case of both reactions due to the drug component and the bacterial antigen component. Another possibility is the flu-like syndrome that is an allergic immune to the antigen after rifampicin intake, with most of the features appeared in the discussed case correlate strongly. Hence, the patient in the article is a victim of major drug reaction due to dapsone and rifampicin with lepra reaction. These kinds of features were peculiar to leprosy disease only.
Regarding the hypothyroidism, it is purely the effect of the usage of rifampicin on a regular basis. The possible cause for the development of hypothyroidism after rifampicin administration might be because of cytochrome P450 complex. Some of these enzymes are induced by rifampicin. This can produce marked reductions in thyroid hormone levels in the serum. The mechanism behind the hypothyroid state development is rifampicin being a microsomal enzyme inducer increases the T4 clearance because of its enhanced hepatic metabolism of T4 and the biliary excretion of iodothyronine (T3) conjugates. In addition, the appearance of diabetes after steroids was found to occur much earlier with the available dose and short period. Instead, it may be the hyperglycemia than the established steroid-induced diabetes.
Finally, the important and valid point to be considered in the current scenario in India is the co-infection of tuberculosis in leprosy patients. We strongly feel that the patient discussed might be a case of tuberculosis also. The patient was having dyspnea on exertion Grade IV with intermittent timing of fever without chills and rigor for 8–10 days accompanied by 3–4 days of severe cough with yellow-colored productive sputum, bilateral pedal edema, and bilateral coarse crepitation. The patient should have been evaluated for co-infected tuberculosis as these are very common nowadays.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Pai S, Munshi R, Nayak C. Fatal dapsone hypersensitivity syndrome with hypothyroidism and steroid-induced diabetes mellitus. Indian J Pharmacol 2017;49:396-8.
] [Full text]
Thangaraju P, Showkath Ali MK. A forgotten and hidden disease. BMJ 2017;358:j4234.
Thangaraju P, Singh H, Punitha M, Giri VC, Ali S. Induction of hypothyroidism in Hashimoto's thyroiditis during leprosy treatment. Int J Adv Med Health Res 2015;2:131-3.
Shetty S, Umakanth S, Manandhar B, Nepali PB. Coinfection of leprosy and tuberculosis. BMJ Case Rep 2018;2018. pii: bcr-2017-222352.